Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Cheyenne, WY

March 1, 20248 counties in Nebraska; 5 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Mar 1, 2024, 2:17 PM MST for 8 counties in Nebraska; 5 counties in Wyoming. It took effect at Mar 2, 2024, 10:00 AM MST. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 1, 2024, 2:17 PM MST (21:17 UTC)
In effect from
Mar 2, 2024, 10:00 AM MST
Expired
Mar 2, 2024, 6:00 PM MST
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 108 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 12:17 PM MSTNON-TSTM WND GST 615 Wsw Douglas, WYMesonet station DW7426 Douglas.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2024-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2024-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS85 KCYS 012117
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
217 PM MST Fri Mar 1 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON...

NEZ434>437-WYZ419-430>433-021200-
/O.NEW.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
North Laramie Range and Adjacent High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
217 PM MST Fri Mar 1 2024

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 6 PM MST SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419,
430, 431, 432, 433, 434, 435, 436, AND 437...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 10 AM to 6 PM MST Saturday. 

* AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434,
  435, 436, and 437. 

* WIND...In western Nebraska, southwest 15 to 25 MPH with gusts up
  to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH with
  frequent gusts 45 to 55 MPH. 

* HUMIDITY...12 to 18 percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CLH
5 follow-up statements
578 
WWUS85 KCYS 012134
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
234 PM MST Fri Mar 1 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED SATURDAY AFTERNOON...

NEZ434>437-WYZ419-430>433-021200-
/O.CON.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
North Laramie Range and Adjacent High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
234 PM MST Fri Mar 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 6 PM MST
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436, AND 437...

* AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 434,
  435, 436, and 437. Affects areas not snow-covered.

* WIND...In western Nebraska, southwest 15 to 25 MPH with gusts
  up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH 
  with frequent gusts 45 to 55 MPH. 

* HUMIDITY...12 to 18 percent.

* IMPACTS...Any fires that develop in not snow-covered areas will
  likely spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
030 
WWUS85 KCYS 020821
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
121 AM MST Sat Mar 2 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

NEZ434>437-WYZ419-430>433-030100-
/O.CON.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
North Laramie Range and Adjacent High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
121 AM MST Sat Mar 2 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436,
AND 437...

* AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 
  434, 435, 436, and 437. Affects areas not snow-covered. 

* WIND...In western Nebraska, southwest 15 to 25 MPH with gusts 
  up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH 
  with frequent gusts 45 to 55 MPH.

* HUMIDITY...12 to 15 percent.

* IMPACTS...Any fires that develop in not snow-covered areas 
  will likely spread rapidly. Outdoor burning is not 
  recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
910 
WWUS85 KCYS 021151
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
451 AM MST Sat Mar 2 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

NEZ434>437-WYZ419-430>433-030015-
/O.CON.KCYS.FW.W.0003.240302T1700Z-240303T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
North Laramie Range and Adjacent High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
451 AM MST Sat Mar 2 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 419, 430, 431, 432, 433, 434, 435, 436,
AND 437...

* AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 
  434, 435, 436, and 437. Affects areas not snow-covered. 

* WIND...In western Nebraska, southwest 15 to 25 MPH with gusts 
  up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH 
  with frequent gusts 45 to 55 MPH.

* HUMIDITY...12 to 15 percent.

* IMPACTS...Any fires that develop in not snow-covered areas 
  will likely spread rapidly. Outdoor burning is not 
  recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
795 
WWUS85 KCYS 022131
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
231 PM MST Sat Mar 2 2024

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

NEZ434>437-WYZ419-430>433-030100-
/O.CON.KCYS.FW.W.0003.000000T0000Z-240303T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
North Laramie Range and Adjacent High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
231 PM MST Sat Mar 2 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
419, 430, 431, 432, 433, 434, 435, 436, AND 437...

* AFFECTED AREA...Fire Weather Zones 419, 430, 431, 432, 433, 
  434, 435, 436, and 437. Affects areas not snow-covered. 

* WIND...In western Nebraska, southwest 15 to 25 MPH with gusts 
  up to 35 MPH. In southeast Wyoming, southwest 25 to 35 MPH 
  with frequent gusts 45 to 55 MPH.

* HUMIDITY...10 to 15 percent. 

* IMPACTS...Any fires that develop in areas not snow-covered will
  likely spread rapidly. Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

CLH
628 
WWUS85 KCYS 030053
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
553 PM MST Sat Mar 2 2024

...RED FLAG WARNING EXPIRING AT 6 PM THIS EVENING...

NEZ434>437-WYZ419-430>433-030200-
/O.EXP.KCYS.FW.W.0003.000000T0000Z-240303T0100Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Lodgepole Creek/Southern Nebraska Panhandle-
North Laramie Range and Adjacent High Plains-
Laramie Foothills and High Plains-Laramie East High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
553 PM MST Sat Mar 2 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 419, 430, 
431, 432, 433, 434, 435, 436, AND 437...

Critical fire weather conditions continue to improve early this
evening with overnight recoveries to around 50 to 60 percent. 
Therefore, the Red Flag Warning will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 1, 10:20 AM MST, 3 hours 57 minutes earlier. Its key messages:

  • Periods of strong winds are expected to persist near Arlington and adjacent portions of western and northern Carbon County through late Friday afternoon, with wind gusts 60 to 70 MPH expected. High Wind Warnings are in effect.
  • Warm and dry conditions persist through Saturday.
  • A strong cold front will bring much colder temperatures and increasing chances for snow to western areas late in the weekend into early next week. Significant snowfall accumulations will be possible in the Snowy and Sierra Madre mountains.
Area forecast discussion, Mar 1, 10:20 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 AM MST Fri Mar 1 2024

.KEY MESSAGES...

- Periods of strong winds are expected to persist near Arlington
  and adjacent portions of western and northern Carbon County
  through late Friday afternoon, with wind gusts 60 to 70 MPH
  expected. High Wind Warnings are in effect.

- Warm and dry conditions persist through Saturday.

- A strong cold front will bring much colder temperatures and
  increasing chances for snow to western areas late in the
  weekend into early next week. Significant snowfall
  accumulations will be possible in the Snowy and Sierra Madre
  mountains.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 436 AM MST Fri Mar 1 2024

The High Wind Warnings for the Arlington wind prone and portions
of Carbon county will continue. Winds across these areas have
periodically gusted above 58 mph with mainly across the
Arlington wind prone area with gusts near 55 mph occurring at
the Rawlins Airfield. Expect these winds to continue through the
morning with generally breeziness across the rest of the region
today and again on Saturday.

The above seasonal temperatures and breezy conditions will
continue across much of eastern Wyoming and the Nebraska
panhandle today through the first part of the weekend. Relative
humidity values are forecast to drop below 20% across portions
of the I-25 corridor and areas south of the North Platte River
Valley in eastern Wyoming and the Nebraska Panhandle on
Saturday. There could be a brief window where elevated to near
critical fire weather conditions may develop during the
afternoon hours on Saturday. These areas will be monitored for
potential issuances of either a Fire Weather Watch or Red Flag
Warning.

After several days of above normal temperatures, a strong cold
front will approach the region Saturday afternoon and quickly
push across the region and exiting the region late Saturday
night. The arrival of this cold front will signal the beginning
of the next progressive moving storm system that will impact the
area brining the threat for snow back into the forecast for the
valleys. While the valleys may see some snow expect
accumulation's to be light with little impacts expected. The
heaviest snow will fall across the Sierra Madre and Snowy
Mountain ranges where beginning Saturday night period of heavy
snow will be possible for several hours. Current snowfall
forecast has 17-28" of snow falling across both mountain ranges.
With increased confidence, a Winter Storm Watch has been issued
for the Sierra Madre and Snowy Mountain ranges beginning
Saturday night and continuing into Monday.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 436 AM MST Fri Mar 1 2024

Sunday...Looks like a fairly potent and progressive shortwave trough
aloft and its associated cold front move across our counties,
bringing brisk and colder weather to the forecast area. 700 mb
temperatures fall to near -10 Celsius, yielding high temperatures
from the 30s west of I-25, to the 40s to near 50 degrees to the
east, and possibly even colder. Adequate low and mid level moisture,
cyclonic flow aloft and dynamics support chance to likely POPS for
snow, though accumulations look limited based on the progressive
nature of the trough aloft, except for the Snowy and Sierra Madre
ranges, where a foot of new snow will be possible from Sunday
through Monday in moist flow aloft.

Monday...Blustery, windy and cold with cyclonic flow aloft and tight
low and mid level gradients. With enough moisture and cyclonic flow
aloft, slight chances for light snow will continue. 700 mb
temperatures near -10 Celsius will yield maximum temperatures from
near 30 degrees west of I-25, to the mid 30s to mid 40s east of I-25.

Tuesday...Expect a slow warming trend as the flow aloft turns west,
helping a surface lee trough to develop. 700 mb temperatures rebound
to -13 Celsius, helping maximum temperatures to reach the mid 30s
west of I-25, with 40s further east.

Wednesday...The slow warming trend continues as the flow aloft backs
to southwest and 700 mb temperatures rebound to -7 Celsius. Looks
like a chance for orographic snow showers for the Snowy and Sierra
Madre ranges.

Thursday...Somewhat moist zonal flow aloft continues, producing a
chance of snow. Temperatures remain about the same as those from
Wednesday based on 700 mb temperatures near -9 Celsius.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 436 AM MST Fri Mar 1 2024

VFR conditions will prevail across all terminals through the
valid TAF period. Gusts 25 to 35 knots are possible through 00Z
across the Nebraska panhandle and at KCYS, but KLAR and KRWL
will likely receive wind gusts 35 to 45 knots through the 18Z
TAF period. While wind gusts will subside overnight across the
Nebraska panhandle, another round of gusty winds are expected
Saturday late morning to afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ104-109-
     110.
     Winter Storm Watch from Saturday afternoon through late Sunday
     night for WYZ112-114.
NE...None.

&&

SHORT TERM...AW
LONG TERM...RUBIN
AVIATION...LEG

In the hours before

Local storm report, Mar 1, 11:35 AM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1135 AM MST Fri Mar 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     Non-Tstm Wnd Gst 3 NW Elk Mountain       41.72N 106.45W
03/01/2024  M59 MPH          Carbon             WY   Mesonet

            Mesonet station WY19 2.9 NW Elk Mountain
            (WYDOT).

&&
Local storm report, Mar 1, 1:03 PM MST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
103 PM MST Fri Mar 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     Non-Tstm Wnd Gst 15 E Sinclair           41.74N 106.84W
03/01/2024  M58 MPH          Carbon             WY   Mesonet

            Mesonet station WY15 14.5 E Sinclair
            (WYDOT).

1252 PM     Non-Tstm Wnd Gst 2 NE Rawlins            41.80N 107.20W
03/01/2024  M62 MPH          Carbon             WY   ASOS

            ASOS station KRWL 1 ENE Rawlins.

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 2:21 AM MSTWinter Storm WatchCYSAlbany, Carbon12 hr
Mar 1, 2:05 PM MSTHigh Wind WatchCYSAlbany, Carbon, Converse, Laramie, Platte10 hr
Mar 1, 2:26 PM MSTWinter Storm WarningCYSAlbany, Carbon63 hr

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.